Skip to content

Health agency warns of increased opioid incidents in Algoma

Anyone who uses drugs should carry naloxone and make sure they always have someone with them when they use drugs
IVDrugs
Stock image

Algoma Public Health (APH) warns individuals who use street drugs to be extra careful when they do it since there has been a rise in EMS calls related to opioid poisoning. 

APH is asking residents to support those at risk of opioid poisoning and their loved ones. 

For more information and tips on how to act in opioid-related events, read the news release below: 

 Algoma Public Health (APH) is cautioning anyone who uses street drugs to take extra precautions at this time, as there has been an increase in opioid-related EMS calls. APH is also asking all members of the community to continue their support for residents at risk of opioid poisoning and their loved ones.

Opioid surveillance for Algoma consists of weekly monitoring of suspected opioid poisonings, confirmed opioid poisonings and opioid-related EMS calls. An alert occurs when the weekly counts for the opioid-related events surpass a threshold based on the previous 12 weeks of data.

Substance use and opioid poisoning do not discriminate, and neither should we when it comes to getting people the health services and help they need.  Anyone who uses drugs should carry naloxone and make sure they always have someone with them when they use it.

Please be careful, protect yourself, and reach out for support when you can:

  • Call 911 immediately if you think someone is experiencing an opioid poisoning
  • Never use alone – if this is not possible, have someone you trust to check on you
  • Always start with a low dose and increase slowly, especially if trying something new or restarting use. If you previously used substances regularly, but have not used them for some time, do not take the same amount as before because your body will not be used to them and will be at high risk of overdose.
  • Carry a naloxone kit
  • Never mix substances, including alcohol, as this increases your risk of overdose.
  • To prevent the spread of COVID-19, when responding to opioid poisoning, wear a mask if possible, wear the gloves provided in the naloxone kit and perform chest compression-only CPR.
  • Mental health and addiction support services in Algoma